Skin is our largest organ,
Reflecting changes in your health, cancer treatment can cause major changes, leaving you with nasties such as this pair of cracked painful feet – or
- rough, scaly, or flaking skin
- excessive itching
- gray or ashy-looking skin in people with darker skin
- cracks that are prone to bleeding, especially on your feet
- chapped or cracked skin especially on lips
- raised blisters
- flaky skin that rubs off
- skin lesions
- bloody skin blisters
It is important to seek help for any of these conditions
N.B. Current research shows these ‘nasties’ can lie dormant, reappearing 10, even 15 years after treatment finishes. Or, because our systems are up-the-creek, appearing whenever we change medication, are ill, or even just for no discernible reason.
This is NOT about Skin Cancer. That is a separate condition, and if you have unexpected moles, bumps, lumps etc. you MUST see your GP immediately. If you have any worries phone CRUK or one of the cancer helplines.
You must look after your skin
We British are notorious for neglecting our skin. Overall the NHS has a shortage of Dermatologists, and we seem to think it wimpish (especially men) to complain about skin worries. No European Dermatologist would dare to tell a patient that skin problems were age-related – they would be considered unprofessional. Yet this can be common in the NHS.
Don’t be ashamed to ask for help. You must seek treatment because cracks in the skin can allow germs to enter. Once inside the skin, these germs can cause an infection. Red, sore spots on the skin are often an early sign of a potential infection. It doesn’t help if you are constantly scratching, or wanting to have a good itch.
Don’t be alarmed if you experience skin changes during cancer treatment. It is almost inevitable due to the all the stuff you are having to ingest. What you must do is seek help the moment you break out in a rash, skin lesions, or whatever.
In the States the world-leader MD Anderson cancer hospital say “Helping patients cope with these changes is a big part of what MD Anderson’s dermatology team does.
They acknowledge that our skin has major changes during treatment, but aim “to make sure you’re as comfortable as possible so that you can continue on the best course of treatment for the cancer you’re facing.”
In Britain, the NHS is suffering from a shortage of doctors and nurses, and this is particularly bad in the Dermatology field. Here, if you present with skin problems, we fear to be made to feel vain for bothering about our skin. So I tend to look to Frane or America when seeking help. As I found out, the French centre La Roche Posay has the same caring ethos, as MD Anderson. However, if you are being treated in Britain, you may have to fight for suitable care.
There is an excellent NHS centre in London, at Guy’s Hospital, St John’s Institute of Dermatology. After years of traveling to France, I took the plunge – looked up their specialists and booked to see one privately. He was superb, and ‘slid’ me over for NHS treatment.
If you are entitled to NHS treatment there is nothing to stop you asking for an NHS referral, They are the largest clinical dermatology department in the UK.,and as they say, “St John’s Institute of Dermatology is a regional, national and international centre of excellence for the treatment, study, teaching and prevention of skin disease”. Warning – the waiting list is long, but I found it worthwhile once I got there.
Understanding skin changes
What types of cancer treatments cause skin changes?
All cancer treatments have side effects, but patients are sometimes surprised by the skin changes they see when receiving chemotherapy and immunotherapy. Since these therapies are used to treat a variety of cancers— and we’re constantly expanding and improving their use through clinical trials — skin changes are common.
What are common skin changes during cancer treatment?
The most common things we see are rashes and dry skin, which may be accompanied by itchiness or burning of the skin.
Chemotherapy and immunotherapy can also change the color, or pigment, of the skin, but it’s less common. You may not even notice. Depending on the therapy, you may see lightening or darkening of skin, hair and nails.
A less common side effect that we see with newer treatments is the development of new growths, such as moles, warts and raised areas of the skin.
It’s important to know that the type of skin side effect you may experience depends on your medical history and the type of treatment you’re receiving, so talk with your doctor about what you should expect.
Why do these skin changes happen?
Chemotherapy and immunotherapy fight cancer by targeting specific molecules in tumors. Those same molecules are also in our skin, hair and nails, so patients can experience side effects in those areas during cancer treatment.
Are these skin changes permanent?
Typically, changes to your skin related to chemotherapy and immunotherapy aren’t permanent. When you stop treatment, we’ll see your skin return to its previous state.
(N.B. I found that these changes also happen to me after cancer treatment finished – especially most times I change mediication)
These changes aren’t necessarily negative. Research has shown that certain rashes correlate with having a better tumor response to the treatment. So in some cases, when a patient gets a rash, despite it being uncomfortable and possibly itchy, it can be an indicator of a good overall treatment outcome.
What can I do to cope with skin changes during cancer treatment?
Unfortunately, you can’t avoid treatment-related skin changes entirely, but there are steps you can take to help reduce the discomfort. Before beginning cancer therapy, we suggest you start moisturizing your skin regularly. Also, if you have a history of eczema, psoriasis or skin cancer, see a dermatologist to address those concerns before beginning treatment so that they aren’t amplified during chemotherapy or immunotherapy.
If cracks in the skin are deep enough, bacteria can easily infiltrate the exposed tissue and cause a foot infection. In older people or people with diabetes, this can lead to a potentially serious infection known as cellulitis.
Also, some types of chemotherapy and immunotherapy can make you more sensitive to the sun, so we commonly see sunburns. In order to prevent that, practice sun safety by limiting your time in the sun and wearing sunscreen with SPF 30 or higher, as well as sun-protective clothing, whenever your skin is exposed.
Sunscreen isn’t just for summertime. Dermatologists recommend wearing sunscreen daily because, according to the Skin Cancer Foundation, one in five Americans will develop skin cancer in the course of a lifetime. Yikes! Even if you’re not hanging outdoors for a long period of time, UVA rays that cause wrinkles and premature aging can pass through window glass. Check the ingredients on your sunscreen and look for one with the mineral zinc oxide for UVA protection. If you’re going to be outside for an extended length of time (at least two hours) look for a broad-spectrum sunscreen with SPF 30 that’s sweat and water resistant.
Lastly, try wearing comfortable shoes. We’ve seen a few therapies where patients experience an associated rash in areas that are under pressure such as the balls of the feet or with bunions. If your shoes are too tight and rub your feet, you’re at a higher risk of experiencing this rash.
Are any of these changes dangerous?
New growths related to cancer treatment can be concerning. Most are benign (non-cancerous), but others are malignant forms of skin cancer. It’s possible to develop skin cancer that’s caused by your cancer treatment, even if you’ve already received treatment for another type of skin cancer.
We advise our patients to conduct a monthly skin self-exam to catch these growths quickly. Let your oncologist know if something seems suspicious so that you can get a referral to a specialized dermatologist. If you’ve had a history of skin cancer or are at increased risk, make sure you see a dermatologist regularly during your cancer treatment.
Is there anything else patients need to know?
As one doctor told me, “you are alive – aren’t you?”
Side effects are the unplanned consequences of having taken a drug. Side effects can occur outside of or away from the area for which the drug is intended.